Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

July 19, 1997Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 19, 1997, 6:29 PM MDT for Mesa County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1997, 6:29 PM MDT (00:29 UTC)
Expired
Jul 19, 1997, 7:00 PM MDT
In force
31 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:21 PM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 12:21 PM MDT, 6 hours 8 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200015-

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1222 PM MDT SAT JUL 19 1997

MDL PROBS AGAIN THIS MORNING. WEAK SHRT WV WILL MOVE INTO NWRN CO BY LT
AFTN AS LOW IN ID WEAKENS AND SLOWLY DRIFTS NNE. FAIRLY HIGH PWS AND
LIGHT UPR WINDS WOULD ARGUE FOR THE POSSIBILITY OF LCLY HVY RAINS.
CONFIDENCE IN UA FEATURES LOW THIS MORNING INVOF SW AS BAD WIND DATA
MADE IT INTO MDL RUNS. CODING AND OR TRACKING PROBLEMS SUSPECTED AFTER
SEEING 77KT WND AT FGZ...PHONE CALL CONFIRMED THE ABOVE. AS A RESULT JET
STREAK NRN AZ DOES NOT EXIST. ALSO SUSPECT OUR SOUNDING WAS SOMEWHAT
CONTAMINATED AS IT PASSED THRU CONVECTIVE BAND WHICH HAS SINCE MOVD
E...ALTHO RH PATTERN OF ETA SEEMS TO FIT FAIRLY WELL WITH OBSERVED STLT
DATA. GRIDDED DATA POINTS TO THE BEST FORCING (IN THE FORM OF DPVA) AND
MSTR OVER THE NRN PORTIONS OF THE FA BY 00Z THIS EVENING. THIS FITS WELL$
WITH CAPE GENERATED BY ETA. TSTMS/SHWR ACTIVITY OVR ENTIRE CWA COULD
LAST WELL INTO EVNG HRS. LTL TIME TO LOOK AT TMW AS FIRST SVR HAIL ALARM
JUST WENT OFF...SO PREPARING FOR A BUSY AFTN.

MC

In the hours before

Special weather statement, Jul 19, 12:58 PM MDT, 5 hours 31 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1259 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO
THIS AFTERNOON...

AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE
BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE
NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG
THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE
COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT.
THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY
WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM
THIS STORM.

AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER
EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO
KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS
DEVELOP.

MC
Special weather statement, Jul 19, 12:59 PM MDT, 5 hours 30 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1259 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO
THIS AFTERNOON...

AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE
BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE
NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG
THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE
COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT.
THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY
WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM
THIS STORM.

AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER
EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO
KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS
DEVELOP.

MC
Special weather statement, Jul 19, 4:54 PM MDT, 1 hour 35 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 PM MDT SAT JUL 19 1997

...THUNDERSTORMS CAN BE EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO
THROUGH THE EVENING...

EARLY THIS EVENING THE NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION
INDICATED STRONG THUNDERSTORMS OVER EASTERN UTAH MOVING TOWARD THE
COLORADO-UTAH BORDER. THESE STORMS HAVE PRODUCED LOCALLY HEAVY
RAINS...SMALL HAIL AND DEADLY LIGHTING. A SPOTTER IN CASTLE VALLEY UTAH
REPORTED A HALF AN INCH OF RAIN IN TEN MINUTES FROM A STRONG
THUNDERSTORM THAT MOVED OVER THAT AREA AROUND 430 PM MDT.

AS THE EVENING PROGRESS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
WESTERN PORTIONS OF COLORADO. PERSONS IN EASTERN UTAH AND WESTERN
COLORADO ARE URGED TO KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE
WEATHER CONDITIONS MOVE INTO YOUR AREA.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR EASTERN UTAH UNTIL 10 PM MDT.
FOR THE LATEST ON THESE THUNDERSTORMS...AS WELL AS POSSIBLE ADDITION
WATCHES AND WARNING...CONTINUE TO LISTEN TO LOCAL RADIO...WEATHER RADIO
AND TELEVISION.

BTK/MC
Special weather statement, Jul 19, 6:11 PM MDT, 18 minutes before
COZ006-017-200315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS IN WESTERN MESA COUNTY PRODUCING STRONG WINDS
AND HEAVY RAIN...

STRONG THUNDERSTORMS WERE SLOWLY MOVING EAST ACROSS MESA COUNTY...
INCLUDING THE GRAND VALLEY AND NORTHERN END OF THE UNCOMPAHGRE PLATEAU
AT 600 PM.  THE SLOW MOVEMENT OF THESE STORMS...GENERALLY 5 TO 10
MPH...MAY RESULT IN LOCALIZED FLOODING OF ROADWAYS AND LOW AREAS FROM
HEAVY RAIN.  THESE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THE MOVE
EAST.

THESE STORMS WILL ALSO PRODUCE DANGEROUS AND FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS 35 TO 45 MPH...AND POSSIBLY SMALL HAIL.

PEOPLE SHOULD SEEK SHELTER INDOORS WITH THE APPROACH OF THESE STORMS AND
STAY OUT OF LOW AREAS SUSCEPTIBLE TO FLOODING.

JAD
Special weather statement, Jul 19, 6:12 PM MDT, 17 minutes before
COZ006-017-200315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS IN WESTERN MESA COUNTY PRODUCING STRONG WINDS
AND HEAVY RAIN...

STRONG THUNDERSTORMS WERE SLOWLY MOVING EAST ACROSS MESA COUNTY...
INCLUDING THE GRAND VALLEY AND NORTHERN END OF THE UNCOMPAHGRE PLATEAU
AT 600 PM.  THE SLOW MOVEMENT OF THESE STORMS...GENERALLY 5 TO 10
MPH...MAY RESULT IN LOCALIZED FLOODING OF ROADWAYS AND LOW AREAS FROM
HEAVY RAIN.  THESE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THE MOVE
EAST.

THESE STORMS WILL ALSO PRODUCE DANGEROUS AND FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS 35 TO 45 MPH...AND POSSIBLY SMALL HAIL.

PEOPLE SHOULD SEEK SHELTER INDOORS WITH THE APPROACH OF THESE STORMS AND
STAY OUT OF LOW AREAS SUSCEPTIBLE TO FLOODING.

JAD

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:29 PM MDTFlash Flood WarningGJTMesa31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.